Newswise — Federal and state public health agencies are urging people to avoid vaping after a rash of related respiratory illnesses have resulted in 18 deaths and 1,080 lung injury cases across the United States. There have been 25 reported cases in Connecticut and one person has died from a vaping-associated lung injury.* Here’s what you need to know about vaping-associated lung injury (also called vaping-related lung injury) and what you should do if you or a loved one develops worrisome symptoms.
What is vaping-associated lung injury?
Vaping is the act of inhaling the vapor created by liquid-filled cartridges used in battery-powered smoking devices called electronic cigarettes (e-cigarettes). Vaping-associated lung injury is damage to the lungs related to use of these vaping products.
According to Dr. Amy Ahasic, section chief of pulmonary and critical care medicine at Norwalk Hospital, vaping-associated lung injury symptoms can vary from person to person, making the condition difficult to identify and diagnose.
“Vaping-associated lung injury can manifest differently in different people,” said Dr. Ahasic. “However, common threads include lung inflammation, serious lung damage, and respiratory failure — which is a critical condition that can lead to death.”
In addition to respiratory symptoms such as chest pain, cough, and shortness of breath, Dr. Ahasic said that people affected by the vaping-associated lung injury may also experience general symptoms such as fatigue, fever, and unintentional weight loss, as well as gastrointestinal (GI) symptoms of abdominal pain, diarrhea, nausea, and vomiting.
“Vaping-associated lung injury symptoms often progress over days or weeks — and in most cases, GI symptoms occur before respiratory symptoms,” said Dr. Ahasic.
What causes vaping-associated lung injury?
Healthcare experts are not exactly sure what is causing the vaping-associated lung injury. According to the Centers for Disease Control and Prevention (CDC), no single product or substance has been linked to all lung injury cases.
“Although we don’t know the exact cause of the lung damage caused by vaping products, there’s early evidence that suggests the condition could be related to products containing tetrahydrocannabinol (THC) or cannabinoid (CBD) oil, which are compounds found in marijuana,” said Dr. Ahasic. “However, lung damage could also be caused by products containing nicotine, and some patients diagnosed with vaping-associated lung injury have reported using only nicotine-containing vaping products.”
What should I do if I experience symptoms of vaping-associated lung injury?
Vaping-associated lung injury can progress quickly and can be life-threatening. Seek immediate medical attention if you use vaping products and begin to experience unusual symptoms.
“People who are experiencing acute respiratory symptoms such as difficulty breathing should go to the emergency department,” said Dr. Ahasic. “People with less life-threatening symptoms such as GI problems can visit their primary care or urgent care provider.”
What is the treatment for vaping-associated lung injury?
Treating vaping-associated lung injury begins with ruling out other conditions such as pneumonia or other respiratory infections by performing a standard pulmonary workup, including a chest x-ray. Your healthcare provider may order a CT scan of your chest to look at your lungs in more detail. Your healthcare provider may also recommend an exam called a bronchoscopy so they can see inside your airways and take fluid or tissue samples from your lungs by inserting a thin tube with a light and a camera through your nose or mouth.
“Ruling out vaping-associated lung injury may become more difficult during cold and flu season, so it’s important for patients to mention any history of vaping to their healthcare providers,” said Dr. Ahasic. “Providers should also ask patients about vaping history, including what products they are using — such as THC, CBD oil, nicotine, or flavored e-cigarette cartridges. This information is especially important if the patient has GI symptoms on top of respiratory symptoms.”
People who are experiencing difficulty breathing or low oxygen levels as a result of vaping-associated lung injury may require hospitalization. Patients with severe symptoms may need medications called steroids to treat lung inflammation. In the most critical cases that involve respiratory failure, patients may need breathing support from a ventilator.
Due to the seriousness of the condition, Dr. Ahasic said that healthcare providers in Connecticut are now required to report all unexplained vaping-associated lung injury cases to their local and/or state health departments who are working actively with the CDC. In New York, healthcare providers should report possible cases to their local poison control center.
How can I avoid vaping-associated lung injury?
It’s best to refrain from using vaping products because it’s not clear exactly what is causing the vaping-associated lung injury.
If you continue to use vaping products, don’t make your own vaping solutions or hack e-cigarette devices because preliminary reports suggest that many people who got sick used homemade or black market vaping products. Be careful about using THC or CBD oil, because most people were inhaling one of these solutions, with or without nicotine. Also avoid flavored vaping solutions as some chemicals in flavorings are known to cause damage to the lungs.
The CDC recently reported that the overall age range of people affected by the vaping-associated lung injury is 13 to 75 years old, with most cases affecting younger people.
“This may be because many older people use vaping products with just nicotine as an alternative to smoking cigarettes. Younger people are now having their first smoking experience with vaping products, rather than cigarettes, so they may be more likely to use THC, CBD oil, or flavored e-cigarettes,” explained Dr. Ahasic. “Therefore, younger people should be especially vigilant about monitoring any unusual symptoms.”
I’m vaping to help me quit smoking cigarettes. Is that okay?
“We see many patients who use vaping products as an alternative to smoking cigarettes, but we can’t say that vaping products are safe,” said Dr. Ahasic. “Vaping products are relatively new, so besides the current lung injury — which we don’t know the exact cause of yet — we don’t have available data that shows the short- and long-term consequences of using vaping products.”
Dr. Ahasic continued, “Based on historical information about similar lung conditions caused by compounds found in other products that are also in e-cigarettes, it’s likely vaping can have negative long-term health consequences.”
For example, the risks of flavored e-cigarettes can be compared to the occurrence of lung damage among microwave popcorn factory workers who were exposed to diacetyl during packaging. Diacetyl is a chemical that was used to flavor microwave popcorn until factory workers got sick with bronchiolitis obliterans or “popcorn lung”.
Although microwave popcorn manufacturers have stopped using diacetyl, the chemical is used in some flavored e-cigarettes.
“We haven’t seen evidence that flavored e-cigarettes cause vaping-associated lung damage yet, but we know the potential is there,” said Dr. Ahasic. “When you vape, you just don’t know what you’re inhaling.”
How can I get help to quit smoking cigarettes or vaping?
Your primary care provider or pulmonologist can help you find alternatives to smoking cigarettes or vaping, such as prescribing a medication that can help you quit. They can also link you to support resources to help you quit.
For example, Nuvance Health’s hospitals offer smoking cessation options that may include free classes or counseling sessions for a fee. Visit our Connecticut website for more information about options at Danbury, New Milford, and Norwalk hospitals.
People who want help quitting can also call 1-800-Quit-Now to be connected to their state’s Smoking Cessation Hotline. People can then speak with someone who can offer advice and nicotine patches.
“I highly encourage people to work with their healthcare providers and take advantage of these resources so they can successfully quit smoking,” said Dr. Ahasic.
About Dr. Amy Ahasic
In addition to serving as Section Chief of Pulmonary and Critical Care Medicine at Norwalk Hospital, Dr. Ahasic is also a Clinical Assistant Professor of Medicine at University of Vermont Larner College of Medicine, and an Assistant Clinical Professor of Medicine at Yale University School of Medicine. She is the chair of the occupational and environmental health NetWork of the American College of Chest Physicians (ACCP). She is a fellow of the ACCP and also of the American Thoracic Society (ATS). Dr. Ahasic was an American Medical Association (AMA) Inspiration Award recipient for September 2019.
*National data reported by the Centers for Disease Control and Prevention (CDC) as of October 1, 2019; Connecticut data reported by the Connecticut Department of Public Health as of October 3, 2019.